My 78 father suffered a severe stroke that damage multiple regions of his brain while undergoing heart bypass surgery. After two weeks in the hospital he was transferred to a long-term acute care facility. While at this facility, they started him on amantadine. For a majority of his month-long stay, he seemed to be responding well to the drug. He would be alert and be able to answer questions and interject in conversations. Toward the end of his stay, he started having hallucinations which are a common side affect of this drug. They then transferred him to a rehab facility at a skilled nursing facility where he still is today. In his first few days the hallucinations seemed to be increasing and he was getting very agitated and angry. The doctors decided to pull him off the amantadine because the side affects were outweighing the benefits. Since he has been off the drug he hasn't been as alert and very rarely interjects in conversation. He seems to sleep a lot more and doesn't seem to recognize things he did while he was on amantadine. He seems to be progessing with his physical therapy but mentally it seems like he has gone backwards. My question is, is there anything else they could try to help him be more alert? Or are there any other suggestions of things to try? They did introduce an anti-depressant at the nursing facility. The only other meds he is on are for high blood pressure and cholesterol.View Thread
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.